Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 44, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2016, 7:11 PM CDT for Rush County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2016, 7:11 PM CDT (00:11 UTC)
- Expired
- May 9, 2016, 7:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Rush County, KS
The radar
The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:12 PM CDT | HAIL 0.88 | 4 Nne Hargrave, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2332 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
689 WUUS53 KDDC 100011 SVRDDC KSC165-100045- /O.NEW.KDDC.SV.W.0044.160510T0011Z-160510T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 711 PM CDT MON MAY 9 2016 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL RUSH COUNTY IN CENTRAL KANSAS... * UNTIL 745 PM CDT * AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF HARGRAVE...MOVING SOUTHEAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... LA CROSSE...BISON...RUSH CENTER AND HARGRAVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3857 9945 3866 9942 3861 9907 3838 9930 TIME...MOT...LOC 0010Z 302DEG 12KT 3859 9938 HAIL...1.00IN WIND...<50MPH $$ RBURG
2 follow-up statements
053 WWUS53 KDDC 100020 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 720 PM CDT MON MAY 9 2016 KSC165-100045- /O.CON.KDDC.SV.W.0044.000000T0000Z-160510T0045Z/ RUSH KS- 720 PM CDT MON MAY 9 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR CENTRAL RUSH COUNTY... AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF LA CROSSE...MOVING SOUTHEAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... LA CROSSE...BISON...RUSH CENTER AND HARGRAVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3855 9944 3864 9937 3855 9913 3838 9930 TIME...MOT...LOC 0019Z 302DEG 12KT 3857 9935 HAIL...1.00IN WIND...<50MPH $$ RBURG
085
WWUS53 KDDC 100037
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
737 PM CDT MON MAY 9 2016
KSC165-100047-
/O.EXP.KDDC.SV.W.0044.000000T0000Z-160510T0045Z/
RUSH KS-
737 PM CDT MON MAY 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RUSH COUNTY WILL
EXPIRE AT 745 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3855 9944 3864 9937 3855 9913 3838 9930
TIME...MOT...LOC 0035Z 302DEG 12KT 3857 9935
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:09 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 9, 6:09 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 609 PM CDT MON MAY 9 2016 ...Updated Aviation Discussion... .UPDATE... Issued at 351 PM CDT Mon May 9 2016 Updated to increase shower and thunderstorm coverage again through 7 pm. Shortwave swinging through with cold pool aloft generating numerous showers and isolated thunderstorms, with some small hail possible from the stronger cells. The threat of severe weather will remain confined to eastern Barber county. && .SHORT TERM...(This evening through Tuesday) Issued at 1232 PM CDT Mon May 9 2016 Strong shortwave entering SW KS as of early afternoon. This disturbance will bring an increase in clouds, and isolated to scattered showers and thunderstorms through the afternoon. An increase in instability is expected this afternoon, with the most unstable air favoring the NE counties. Stronger storms in this region may produce marginally severe hail. Will need to monitor the eastern zones this afternoon. HRRR runs develop more robust convection along our eastern border by 4 pm, on the western periphery of much greater instability. Feel most severe potential will remain in WFO Wichita's CWA, but it will be monitored. Any convection will be diurnally driven, and diminish quickly around sunset. A clearing sky expected overnight, with min temperatures Tuesday morning ranging from the mid 40s NW to mid 50s SE. Tuesday...Noticeably warmer. Short high pressure ridge axis passes SW KS around sunrise, with SW flow aloft by afternoon. 850 mb temperatures spike nicely, into the 20-25C range, which translates into high temperatures well into the 80s. Some locales along the Oklahoma border will achieve lower 90s. Winds will trend SE through the afternoon in response to pressure falls and surface cyclogenesis in SE Colorado. Strong closed low will be well north of SW KS, in the Dakotas, by afternoon, while the associated cold front approaches the NW zones late in the day. NAM/ECMWF both suggest scattered convection developing ahead of this frontal boundary across the NW zones around 4 pm Tuesday. Moisture will be limited, with surface dewpoints generally in the 40s to near 50 at best. CAPE may approach 1000 J/kg locally. Any convection across the NW zones will be high-based, with the potential for downburst wind gusts and small hail. SPC's marginal 5% wind/hail outlook that clips our northern zones looks plausible. Feel the marginal wind/hail threat will extend down the cold front to include the far SW counties as well, especially through Tuesday evening. .LONG TERM...(Tuesday night through Monday) Issued at 305 PM CDT Mon May 9 2016 Cold front passage expected Tuesday night, with scattered showers and thunderstorms favoring the northern counties closer to the greater lift. Wednesday...Noticeably cooler in the post-frontal airmass. Afternoon highs reduced to the lower 70s. Showers end early morning NE, with more possible west late, but most locales will be dry for most of Wednesday. Wednesday Night...Weak shortwave approaches in the developing NW flow aloft, to spread another opportunity for showers and thunderstorms, this time favoring the southern zones near the Oklahoma border. Thursday...Dry and several degrees warmer. Highs in the 70s. Friday...Warming trend continues, with afternoon temperatures ranging from 75-85. PNA pattern establishes over North America, with strong ridging over the Desert SW with another Great Lakes trough. NW flow over Kansas in between. Saturday...Cooler behind another cold front passage. Afternoon temperatures reduced to about 10 degrees below normal, to the mid 60s. GFS based guidance is much more aggressive with this cooling. Sunday and Monday...Desert SW ridge flattens. Embedded disturbances in the resulting zonal flow likely to bring periods of scattered showers and thunderstorms. CR initial pops are close to 12z MEX guidance. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 607 PM CDT Mon May 9 2016 Skies will clear after sunset and any lingering isolated shower or thunderstorm will dissipate. BUFR soundings and surface observations indicated that the cloud bases in the DDC and GCK areas this evening will vary from 4000 to 8000 ft AGL. Winds overnight will average less than 10 knots and be west northwest. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 85 53 71 / 20 10 20 10 GCK 49 84 50 70 / 20 20 30 20 EHA 50 86 48 71 / 0 10 10 20 LBL 48 87 51 74 / 0 10 10 10 HYS 52 80 52 68 / 10 30 50 20 P28 54 88 59 76 / 20 0 20 10 && .DDC Watches/Warnings/Advisories... NONE. && UPDATE...Turner SHORT TERM...Turner LONG TERM...Turner AVIATION...Burgert
Hazardous weather outlook, May 9, 4:11 AM CDT, 15 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 411 AM CDT MON MAY 9 2016 KSZ030-031-043>046-061>066-074>081-084>090-101000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 411 AM CDT MON MAY 9 2016 /311 AM MDT MON MAY 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING WITH SMALL HAIL AND SOME STRONG WINDS. THE BEST CHANCES FOR HAIL UP TO PENNY SIZE AND THE STRONGER WINDS WILL BE FROM ST. JOHN TO PRATT AND MEDICINE LODGE AND EAST. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. LIMITED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DISCUSSION...A COLD FRONT WILL BRING INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS TUESDAY LATE INTO WEDNESDAY. ANOTHER COLD FRONT WILL MOVE ACROSS THE CENTRAL PLAINS ON FRIDAY WITH SLIGHT CHANCES FOR MORE THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED. HAZARDS WEATHER RISK... TUESDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. LIMITED FIRE WEATHER RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... NO HAZARDS. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. SUNDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 06
In the hours before
Local storm report, May 9, 4:25 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT MON MAY 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 3 E SHARON 37.25N 98.36W
05/09/2016 E1.75 INCH BARBER KS EMERGENCY MNGR
&&
RBLocal storm report, May 9, 4:34 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
434 PM CDT MON MAY 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 5 SSW SHARON 37.17N 98.44W
05/09/2016 E1.00 INCH BARBER KS PUBLIC
WASN'T HOME AT THE TIME OF EVENT BUT
QUARTERS STILL REMAINED WHEN ARRIVING HOME.
MOST LIKELY LARGER HAIL.
&&
NWS DODGE CITY KS
IRIS SYSTEMSpecial weather statement, May 9, 4:52 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 452 PM CDT MON MAY 9 2016 KSZ063-064-077-078-092230- FORD KS-FINNEY KS-GRAY KS-HODGEMAN KS- 452 PM CDT MON MAY 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FINNEY...NORTHERN GRAY...NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN COUNTIES UNTIL 530 PM CDT... AT 452 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF INGALLS...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CIMARRON...CHARLESTON AND HOWELL. LAT...LON 3787 10057 3807 10054 3802 10005 3776 10011 TIME...MOT...LOC 2152Z 280DEG 14KT 3794 10042 HOVORKA
Local storm report, May 9, 4:55 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM CDT MON MAY 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 4 NNE INGALLS 37.89N 100.43W
05/09/2016 E0.75 INCH GRAY KS EMERGENCY MNGR
&&
RBSpecial weather statement, May 9, 5:11 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 511 PM CDT MON MAY 9 2016 KSZ063-064-077-078-092300- FORD KS-FINNEY KS-GRAY KS-HODGEMAN KS- 511 PM CDT MON MAY 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHEASTERN GRAY...NORTHEASTERN FORD AND SOUTHERN HODGEMAN COUNTIES UNTIL 600 PM CDT... AT 511 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF HOWELL...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DODGE CITY...BUCKLIN...SPEARVILLE...FORD...HOWELL...BELLEFONT...WRIGHT...FT. DODGE AND WINDHORST. LAT...LON 3786 10044 3802 10035 3799 9961 3752 9963 TIME...MOT...LOC 2211Z 280DEG 24KT 3789 10011 HOVORKA
Special weather statement, May 9, 6:41 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT MON MAY 9 2016
KSZ031-046-100030-
ELLIS KS-RUSH KS-
641 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR RUSH AND SOUTHERN ELLIS COUNTIES
UNTIL 730 PM CDT...
AT 641 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF HARGRAVE...MOVING SOUTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HAYS...LA CROSSE...VICTORIA...OTIS...BISON...SCHOENCHEN...MCCRACKEN...RUSH
CENTER...LIEBENTHAL...TIMKEN...ALEXANDER...MUNJOR...TOULON...SHAFFER...
ANTONINO...LORETTA...NEKOMA...PFEIFER AND HARGRAVE.
LAT...LON 3884 9904 3836 9903 3836 9957 3858 9958
3887 9945
TIME...MOT...LOC 2341Z 297DEG 11KT 3863 9945
RBURGNearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.